Seroquel is tough stuff. Aytpical antipsychotic antischizophrenic. Used mostly for schizophrenia or major bipolar illness. It doesn't have the worst side effects but most drugs in this class can have some rather unpleasant side effects. Stopping taking them suddenly is even worse. Its claim to fame is it produces less tardive dyskinesia.
I would try to find out specifically WHY he doesn't like it and take that to the VA to try to get them to change it something else. Perhaps NOT an antipsychotic.
You are misinformed. This drug has different actions depending on the dosage. At low levels, it has strong antihistamine properties, is slightly sedating and has anti-anxiety properties. At slightly higher levels, it can be used for things like bipolar. At its higher dosage, i.e. 800 it is an antipsychotic.
Taking say, 800 mg does not have a huge knock-out effect as compared to say 50 mg. That is, an 800 mg dose is not 16 times stronger than 50 mg (or mean a person is 16 times more mentally ill). It means they need it for a different reason.
It is non-addictive. Depending on the dose, you can stop taking it, in particular lower doses, and while it's advised to consult with the doctor first, someone who is taking 50-300 mg who stops taking it might end up being sleep deprived and crabby but it's not going to turn them into a crazed psychotic killer.
There are many approaches to PTSD treatment. Sometimes it takes experimentation on the part of the patient and the treatment team to discover what works. It is a unique condition, in that it is as unique as the patient, so treatment is going to be unique as well, and may change over time during the course of the treatment.
So, going back to the main topic of this particular post, the Seroquel, it may be that he is not in the correct dose range, and should talk to a psychopharmacist or prescribing clinician about getting on the correct dose. Maybe patients don't understand the dosing of this class of drugs. They think it's like other drugs, which have a more direct correlation between action and dose. So patients may think I don't want to feel so sedated, I'll take a little bit less...or, I want to get more sleep/better sleep, I'll take a little bit more. If not wanting to be sedated, the time of dose can be changed. If wanting better sleep, maybe needing a sleep med or sleep training. Others hear they are not supposed to drink alcohol when taking the drug, so they skip a day or two on the weekend. Honestly, it's better to be honest with the prescribing clinician and to check the dose and find out what's safe, rather than to go without and think the alcohol will do the same thing as the drug (sleep, sedation, etc.) for a day or two - it doesn't.
I'm not saying the drug isn't working for him. That may be the case, but there are all sorts of misunderstandings when it comes to this type of drug, mainly that it's not just used for an antipsychotic, although that's the FDA approval, it's used for all kinds of things. It happens to be a very kick-a** antihistamine at low doses.
It can actually create tardive dyskinesia, this is why you need to go see a clinician to be evaluated for it. And get the blood tests. And stick with therapy and behavior modification and other treatment, because ideally you won't be on this drug forever.
The VA gets a bad rap for prescribing, but I believe that the prescribing for PTSD is on the whole, accurate and within guidelines. Concurrent treatment of depression is essential and the rate is very high for that.
Managing stress is extremely important. Environmental and emotional.
But make sure the medication is being taken correctly, on schedule (same time every day) and is the correct dosage.
It is a good medication, I can absolutely swear by it, and can also offer assurances that it is not a lifelong need.
After a while the brain can learn to produce the exact same effects as the medication offers. It's hard to explain. But it does happen, if a person sticks with a program. I think it's that it gives the brain a rest and whatever mechanism is broken in there has a chance to heal and restore itself. I'm not a biochemist. But I do know it works. And at the dose its given for PTSD, it's not an antipsychotic.
Another reason people might not take it, besides wanting a drink, is that it makes you very tired and sometimes you can feel uncoordinated and not at the top of your game you were used to being at as a soldier. It makes you feel less of who you were trained to think you were. That is a huge ouch. And it tends to add a bit of weight, so keeping up with exercise and super healthy eating is a requirement, as well as taking good vitamins. For a solider to have to take a sedative, is a contradiction in terms. It is hard to learn how to truly relax. A change in mission plan, and an acceptance of that change, is critical. That is, a person needs to see that taking the treatment is their duty. It is a continuation of the mission that got them that way to begin with. But some people don't see it this way. They only look at their past. They don't see their current situation as just another hurdle, they see it as some kind of sidelining or end of the line. Which is not true at all. When other people see them as 'sick' this makes it even worse. It's funny soldiers use all kinds of technical assistance to do their jobs, and even take go/no-go pills to do their job and do all kinds of exercises that change their mental biochemistry (same as taking drugs, actually) but ask them to use a drug to help with damage control after the fact, to repair a #1 asset, the human being, and they have a big problem with that. The problem requires a change in thinking, they need to understand that they already gave their brain a big drug, for so many years. This drug was called military training and military duty. It already changed the brain chemistry. So of course, to change it again, either requires lots of training which won't happen in a random civilian world which is very chaotic and filled with people who don't understand the structure and 'therapeutic' interventions and environment needed, or drugs and therapy and some kind of self-advocacy in getting what they need from their environment through changing it. (And this doesn't mean yelling at it!)